Skip to content


  • Research Article
  • Open Access

Perturbation method for linear difference equations with small parameters

Advances in Difference Equations20062006:019214

  • Received: 14 December 2005
  • Accepted: 26 April 2006
  • Published:


We consider a boundary value problem for a linear difference equation with several widely different coefficients. We study the existence and uniqueness of its solution and we give successive asymptotic approximations for this solution, obtained by a simple iterative method. This method improves the singular perturbation method, it offers considerable reduction and simplicity in computation since it does not require to compute boundary layer correction solutions.


  • Differential Equation
  • Boundary Layer
  • Partial Differential Equation
  • Ordinary Differential Equation
  • Functional Analysis


Authors’ Affiliations

Laboratoire de Mathématiques, Département de Mathématiques, Université de Haute Alsace, 4 rue des Frères Lumière, Mulhouse, 68093, France


  1. Comstock C, Hsiao GC: Singular perturbations for difference equations. The Rocky Mountain Journal of Mathematics 1976,6(4):561–567. 10.1216/RMJ-1976-6-4-561MathSciNetView ArticleMATHGoogle Scholar
  2. Eloe PW: Maximum principles for a family of nonlocal boundary value problems. Advances in Difference Equations 2004,2004(3):201–210. 10.1155/S1687183904310083MathSciNetView ArticleMATHGoogle Scholar
  3. Henderson J, Peterson A, Tisdell CC: On the existence and uniqueness of solutions to boundary value problems on time scales. Advances in Difference Equations 2004,2004(2):93–109. 10.1155/S1687183904308071MathSciNetView ArticleMATHGoogle Scholar
  4. Kim BS, Kim YJ, Lim MT: LQG control for nonstandard singularly perturbed discrete time systems. Proceedings of the 41st IEEE Conference on Decision and Control, December 2002, Nevada 3736–3741.Google Scholar
  5. Kim BS, Kim YJ, Lim MT: Robust stabilizing control methods for singularly perturbed discrete bilinear systems. Proceedings of the 4th Asian Control Conference, September 2002, Singapore 670–675.Google Scholar
  6. Krishnarayalu MS: Singular perturbation methods for one-point two-point and multi-point boundary value problems in multi-parameter digital control systems. Journal of Electrical and Electronics Engineering, Australia 1999, 19: 97–110.Google Scholar
  7. Krishnarayalu MS: Singular perturbation methods for a class of initial and boundary value problems in multi-parameter classical digital control systems. The ANZIAM Journal 2004,46(1):67–77. 10.1017/S1446181100013675MathSciNetView ArticleMATHGoogle Scholar
  8. Lawrence BA, Karna B: An existence result for a multi-point boundary value problem on a time scale. to appear in Advances in Difference EquationsGoogle Scholar
  9. Naidu DS: Singular perturbations and time scales in control theory and applications: an overview. Dynamics of Continuous, Discrete & Impulsive Systems. Series B. Applications & Algorithms 2002,9(2):233–278.MathSciNetMATHGoogle Scholar
  10. Naidu DS, Calise AJ: Singular perturbations and time scales in guidance and control of aerospace. Journal of Guidance, Control, and Dynamics 2001,24(6):1057–1078. 10.2514/2.4830View ArticleGoogle Scholar
  11. Naidu DS, Rao AK: Singular perturbation analysis of the closed-loop discrete optimal control problem. Optimal Control Applications & Methods 1984,5(1):19–37. 10.1002/oca.4660050103MathSciNetView ArticleMATHGoogle Scholar
  12. Naidu DS, Rao AK: Singular Perturbation Analysis of Discrete Control Systems, Lecture Notes in Mathematics. Volume 1154. Springer, Berlin; 1985:x+195.Google Scholar
  13. Popescu DC, Gajić Z: Singular perturbation analysis of cheap control problem for sampled data systems. IEEE Transactions on Automatic Control 1999,44(11):2209–2214. 10.1109/9.802947View ArticleMathSciNetMATHGoogle Scholar
  14. Rao AK, Naidu DS: Singular perturbation method applied to the open-loop discrete optimal control problem. Optimal Control Applications & Methods 1982,3(2):121–131.MathSciNetView ArticleMATHGoogle Scholar
  15. Sari T, Zerizer T: Perturbations for linear difference equations. Journal of Mathematical Analysis and Applications 2005,305(1):43–52. 10.1016/j.jmaa.2004.10.012MathSciNetView ArticleMATHGoogle Scholar


© Tahia Zerizer 2006

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.